Alert archive / Alabama / Tornado Warnings in 2009
Tornado Warning 138, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at May 23, 2009, 1:59 PM CDT for Chilton County, Alabama. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2009, 1:59 PM CDT (18:59 UTC)
- Expired
- May 23, 2009, 2:20 PM CDT
- In force
- 21 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Chilton County, AL
The radar
The Birmingham radar (KBMX), 42 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.0 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 148 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 508 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KBMX 231859
TORBMX
ALC021-231930-
/O.NEW.KBMX.TO.W.0138.090523T1859Z-090523T1930Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
159 PM CDT SAT MAY 23 2009
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* TORNADO WARNING FOR...
EAST CENTRAL CHILTON COUNTY IN CENTRAL ALABAMA...
THIS INCLUDES THE CITY OF CLANTON...
* UNTIL 230 PM CDT
* AT 159 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR VERBENA...OR 13
MILES SOUTHEAST OF CLANTON...MOVING NORTHWEST AT 30 MPH. DAMAGE
HAS BEEN REPORTED IN THE CITY OF MARBURY.
* THE TORNADO WILL BE NEAR...
VERBENA BY 205 PM CDT...
CLANTON BY 220 PM CDT...
GAP OF THE MOUNTAIN AND 6 MILES EAST OF THORSBY BY 230 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3292 8677 3304 8657 3272 8641 3271 8642
3271 8649
TIME...MOT...LOC 1859Z 146DEG 25KT 3274 8647
$$
10/ARM2 follow-up statements
000 WWUS54 KBMX 231910 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 210 PM CDT SAT MAY 23 2009 ALC021-231930- /O.CON.KBMX.TO.W.0138.000000T0000Z-090523T1930Z/ CHILTON AL- 210 PM CDT SAT MAY 23 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 PM CDT FOR EAST CENTRAL CHILTON COUNTY... AT 210 PM CDT...NATIONAL WEATHER SERVICE CONTINUED TO DETECT A TORNADO. THIS TORNADO WAS LOCATED NEAR VERBENA...OR 9 MILES SOUTHEAST OF CLANTON...MOVING NORTHWEST AT 30 MPH. THE TORNADO WILL BE NEAR... COOPER BY 215 PM CDT... CLANTON...GAP OF THE MOUNTAIN...I 65 REST AREA AND 6 MILES EAST OF LOMAX BY 230 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. && TO REPORT SEVERE WEATHER...CALL 1-800-856-0758. LAT...LON 3276 8644 3273 8652 3292 8677 3304 8657 TIME...MOT...LOC 1910Z 145DEG 18KT 3277 8650 $$ 10/ARM
000 WWUS54 KBMX 231920 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 220 PM CDT SAT MAY 23 2009 ALC021-231930- /O.CAN.KBMX.TO.W.0138.000000T0000Z-090523T1930Z/ CHILTON AL- 220 PM CDT SAT MAY 23 2009 ...THE TORNADO WARNING FOR EAST CENTRAL CHILTON COUNTY IS CANCELLED... THE STORM HAS WEAKENED. TO REPORT SEVERE WEATHER...CALL 1-800-856-0758. LAT...LON 3276 8644 3273 8652 3292 8677 3304 8657 TIME...MOT...LOC 1920Z 145DEG 18KT 3281 8653 $$ 10/ARM
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at May 23, 1:14 PM CDT, 45 minutes earlier.
Area forecast discussion, May 23, 1:14 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 114 PM CDT SAT MAY 23 2009 .UPDATE...AVIATION DISCUSSION. && .DISCUSSION... EYES CONTINUE TO BE ON THE GULF LOW THIS MORNING. QUESTION OF THE DAY...IS WILL IT MAKE TROPICAL DEPRESSION STATUS OR NOT BEFORE MOVING NORTH AND INLAND? THE LATEST TPC/NHC TROPICAL OUTLOOK CALLS FOR A HIGH PROBABILITY THAT IT WILL REACH AT LEAST TROPICAL DEPRESSION STRENGTH SOMETIME TODAY...BEFORE MOVING INLAND. LOOKING AT RADAR THIS MORNING THERE WAS QUITE A BIT OF DEVELOPMENT WITHIN THE CENTER OF ROTATION EARLIER WITH THE COMPRESSION OF THE LOW...SO CONDITIONS WILL NEED TO BE MONITORED THROUGH THE DAY. THE LOW PRESSURE SYSTEM IS FORECAST TO MOVE TO THE NORTH-NORTHWEST WITH THE CENTER MOVING BETWEEN MOBILE AND NEW ORLEANS LATER THIS AFTERNOON. AFTER MOVING INLAND...THE LOW WILL MOVE INTO ARKANSAS BY SUNDAY AND BECOME NEARLY STATIONARY THROUGH THE FIRST OF THE WEEK. CONDITIONS ACROSS CENTRAL ALABAMA WILL PRETTY MUCH BE STATUS QUO AGAIN TODAY. LOOK FOR SCATTERED RAIN SHOWERS THROUGH THE MORNING...WITH WIDESPREAD COVERAGE THIS AFTERNOON WITH THE HEATING OF THE DAY AND PLENTY OF MOISTURE AROUND. WILL GO AHEAD WITH 90 TO 100 PERCENT POPS FOR THE DAY. MUCH LIKE YESTERDAY...IT MAY NOT BE RAINING EVERYWHERE THE WHOLE TIME...BUT MOST AREAS WILL SEE RAIN AND EVEN AN ISOLATED THUNDERSTORM DURING THE AFTERNOON. AS WITH THESE TYPES OF LOW PRESSURE SYSTEMS MOVING IN FROM THE GULF...WILL NEED TO KEEP AN EYE OUT FOR LITTLE SPIN-UPS WITH ANY OUTER BANDING OF SHOWERS AND THUNDERSTORMS. AT THIS TIME WILL LEAVE ANYTHING OUT OF THE HWO AS EVERYTHING DEPENDS ON THE STRENGTH OF THE LOW AND THE DEVELOPMENT OF ANY OUTER BANDING AND DESTABILIZATION THIS AFTERNOON. WILL CONTINUE TO GO WITH CATEGORICAL POPS THROUGH MIDNIGHT FOR THE WEST AND LIKELY POPS FOR THE EAST AS THE LOW MOVES METHODICALLY NORTH NORTHWEST THROUGH MISSISSIPPI. AS MENTIONED PREVIOUSLY THE LOW WILL TRACK TOWARD ARKANSAS BY MONDAY AND THEN STALL. ENOUGH MOISTURE WILL CONTINUE TO FLOW IN FROM THE GULF WITH A SOUTHERLY FLOW TO KEEP AFTERNOON POPS IN THE CHANCE CATEGORY WITH SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE WITH THE AFTERNOON HEATING. ALTHOUGH THE HEATING WILL NOT BE OUT OF CONTROL AND WILL REMAIN MORE ON THE SEASONABLE SIDE...WHICH WILL BE NICE FOR THE LAST WEEK OF MAY. A FRONT WILL TRY TO SLIDE INTO THE AREA BY NEXT WEEKEND...BUT MODELS ARE BEGINNING TO SHOW SIGNS THAT THIS FRONT WILL STALL. QUESTION WILL BE WHERE. QUITE A BIT OF TIME BEFORE THEN...BUT FOR NOW...HANG ON TO THOSE UMBRELLAS...YOU WILL LIKELY NEED THEM FOR AT LEAST ANOTHER WEEK. 16 && .AVIATION...18Z TAF DISCUSSION. ABUNDANCE OF CLOUDS AND BANDS OF RAIN WILL KEEP WIDESPREAD MVFR TO IFR CONDITIONS (PRIMARILY DUE TO LOW CEILINGS) ACROSS CENTRAL ALABAMA TAF SITES THROUGH NEXT 24 HOURS. THERE COULD BE SOME BRIEF PERIODS OF IMPROVED CEILINGS...BUT I THINK THAT WILL BE A RARE EXCEPTION RATHER THAN THE RULE. AS SURFACE LOW CONTINUES TO SHIFT NORTHWEST (FROM ITS CURRENT POSITION OVER SOUTH MISSISSIPPI)...RAIN SHOULD TEND TO DECREASE IN COVERAGE TONIGHT INTO EARLY SUNDAY. /61/ && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, May 23, 1:29 PM CDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 129 PM CDT SAT MAY 23 2009 ALZ011>015-017>050-241200- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 129 PM CDT SAT MAY 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SMALL RISK OF TORNADOES THIS AFTERNOON AND EARLY EVENING...MAINLY ALONG AND SOUTH OF A LINE FROM LIVINGSTON...TO CLANTON...TO ROANOKE. THE TIME OF THIS SMALL TORNADO THREAT WILL LAST UNTIL AROUND 9 PM THIS EVENING. THIS THREAT IS ASSOCIATED WITH BANDS OF RAIN MOVING ACROSS CENTRAL ALABAMA...WHICH ARE ASSOCIATED WITH A LOW PRESSURE SYSTEM MOVING NORTHWARD ACROSS MISSISSIPPI. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME. 61
Nearby
Tornado Warnings in Alabama, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.